Virginia, 2008

Hail and Damaging Winds in Virginia, June 10, 2008

June 10, 2008 · NWS RNK · 21 events in 12 counties and zones

An approaching cold front encountering an unstable air mass, triggered thunderstorms over southwest Virginia on June 10. Some of these storms produced damaging winds and hail up to the size of ping pongs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An approaching cold front encountering an unstable air mass, triggered thunderstorms over southwest Virginia on June 10. Some of these storms produced damaging winds and hail up to the size of ping pongs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 10, 1:35 PM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 10, 1:35 PM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
235 PM EDT TUE JUN 10 2008

.SYNOPSIS...
A WEAK COLD FRONT WILL MOVE SLOWLY THROUGH THE AREA TONIGHT...AND
THEN STALL ACROSS NORTH CAROLINA WEDNESDAY. THE FRONT WILL LIFT
NORTH ACROSS THE REGION THURSDAY. SHOWERS AND THUNDERSTORMS WILL
BE NUMEROUS AHEAD OF THE FRONT THIS AFTERNOON AND EVENING...WITH
THE BEST COVERAGE IN THE MOUNTAINS. TEMPERATURES WILL BE A BIT
COOLER TODAY WITH INCREASING CLOUDS IN THE AFTERNOON.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
THUNDERSTORMS WILL DEVELOP BETWEEN 18-21Z ALONG THE COLD FRONT
COMING OUT OF THE OHIO VALLEY AND ALONG THE LEE TROF EAST OF THE
BLUE RIDGE. THROUGH 21Z THE BEST COVERAGE OF STORMS IS EXPECTED TO
BE IN THE MOUNTAINS THEN AFTER 00Z THE FOCUS WILL SHIFT TO EAST OF
THE BLUE RIDGE. SEVERE STORMS ARE POSSIBLE THROUGH THIS EVENING WITH
SURFACE CAPE VALUES BETWEEN 1600-2400 J/KG AND ATMOSPHERIC MOISTURE
IS ABUNDANT. HAIL AND DAMAGING WINDS ARE POSSIBLE WITH ANYONE
STORM...HEAVY DOWNPOURS COULD ALSO LEAD TO LOCALIZED FLOODING.

THE WEAK COLD FRONT SHOULD CLEAR THE AREA AROUND MIDNIGHT...WITH A
POSSIBLE ISOLATED SHOWER LINGERING THROUGH THE MORNING ALONG THE
VA/NC BORDER. THROUGH THE DAY WEDNESDAY...THETA-E BOUNDARY DRAPED
ACROSS THE AREA AND WITH AFTERNOON HEATING AND SOUTHEAST
FLOW...CONVECTION IS POSSIBLE IN NORTHWESTERN NORTH CAROLINA LATE
MORNING THEN SPREADS ACROSS THE SOUTHERN CWA THROUGH THE AFTERNOON.
DRIER STABLE AIR TO THE NORTH (LWB-ROA-LYH) SHOULD KEEP CONVECTION
SUPPRESSED.

ANOTHER MUGGY NIGHT IS ON TAP FOR TONIGHT. WITH A CHANGE IN AIR
MASS TOMORROW...TEMPERATURES WILL LOWER INTO THE 80S BUT STILL REMAIN 4-8F
ABOVE NORMAL.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
HIGH PRESSURE WEDGING DOWN THE EAST COAST WITH THETA-E BOUNDARY
ACROSS THE ALLEGHANY HIGHLANDS TO SOUTHSIDE VIRGINIA. FLOW INTO THE
REGION WILL BECOME SOUTHEASTERLY AND DEEPEN THROUGH THE PERIOD.
UPPER LEVEL RIDGE WILL PROVIDE AN INVERSION ALOFT AND WITH MOIST LOW
LEVEL FLOW...CLOUDY SKIES WILL STICK AROUND THROUGH MOST OF THE
PERIOD ALONG AND EAST OF THE BLUE RIDGE. RAIN CHANCES LOOK BEST
ALONG EASTERN SLOPES OF THE BLUE RIDGE FROM FLOYD COUNTY SOUTH INTO
WATAUGA COUNTY. MODELS ARE SHOWING A SHORT WAVE OVER THIS AREA
WEDNESDAY NIGHT AND THURSDAY...BUT THINK OROGRAPHICS WILL PLAY A
BIGGER ROLE IN THE DEVELOPMENT OF SHOWERS. WILL CONTINUE TO KEEP
HIGHER POPS IN RNK SOUTHERN REGION. NORTHERN PART OF THE CWA COULD
SEE SOME LIGHT RAIN ON EASTERN SLOPES...BUT DRY AIR MAY BE TO
STRONG. IF ANY SHOWERS DO DEVELOP OR MOVE TO THE NORTH...THEY MAY
NOT MEASURE AND THEREFORE WILL KEEP POPS LOW...IF ANY.

WITH MORE CLOUDS AND RAIN EXPECTED...DAYTIME TEMPERATURES WILL BE
COOLER THAN WHAT WE HAVE BEEN EXPERIENCING. IF ANY DAYTIME
TEMPERATURES WILL BE ABOVE NORMAL...IT MAY BE SOUTHEAST WEST
VIRGINIA (BLF-LWB) WITH DOWNSLOPING FLOW AND A BETTER CHANCE TO SEE
MORE SUN. OVERNIGHT LOWS MAY ALSO RUN ABOVE NORMAL THROUGH THE
PERIOD WITH ABUNDANT CLOUD COVER.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
SOUTHERLY FLOW RETURNS TO THE REGION ON FRIDAY WITH PREFRONTAL
STORMS DEVELOPING IN THE AFTERNOON (MOUNTAINS) AND LINGERING INTO
THE EVENING HOURS (EAST). THERE SHOULD BE A BREAK IN THE CLOUDS
SATURDAY MORNING TO SEND THE TEMPERATURES SOARING AHEAD OF A COLD
FRONT MOVING THROUGH THE OHIO VALLEY. 850 TEMPERATURES PUSHING +20C
AND IF ABUNDANT SUNSHINE IS AVAILABLE...MID TO UPPER 90S ARE
POSSIBLE EAST OF THE BLUE RIDGE...ESPECIALLY IN THE PIEDMONT. THE
FRONT WILL BRING SHOWERS TO THE MOUNTAINS LATE IN THE AFTERNOON AND
THEN INTO THE PIEDMONT DURING THE EVENING. FRONTAL PRECIP MAY BE
SLOW TO EXIT SOUTHSIDE VIRGINIA SUNDAY MORNING SO WILL KEEP LOW POPS
IN A LITTLE LONGER. ONCE FRONT PASSES...COOLER DRIER AIR WILL MOVE
INTO THE REGION.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
THUNDERSTORMS WILL DEVELOP BETWEEN 18-21Z ALONG THE COLD FRONT
COMING OUT OF THE OHIO VALLEY AND ALONG THE LEE TROF EAST OF THE
BLUE RIDGE. THROUGH 21Z THE BEST COVERAGE OF STORMS IS EXPECTED TO
BE IN THE MOUNTAINS THEN AFTER 00Z THE FOCUS WILL SHIFT TO EAST OF
THE BLUE RIDGE. THE CHANCE OF RAIN IN BLF AND LWB IS GREATER THAN
60 PERCENT SO HAVE LEFT TSRA IN THE BODY OF THE TAFS. THE CHANCE
IS SLIGHTLY LOWER IN ROA/LYH/DAN SO HAVE USED BUFKIT AND PUT VCTS
IN DURING THE MOST LIKELY TIME THERE WILL BE STORMS.

CEILINGS ARE EXPECTED TO BE RELATIVELY HIGH THIS AFTERNOON. THE
DRIER AIR BELOW THE CLOUDS COULD RESULT IN VERY STRONG WINDS WITH
ANY OF THE BIGGER STORMS. PRECIPITABLE WATER VALUES ARE ALSO ABOVE
NORMAL SO ANY OF THE STORMS MAY BRIEFLY PRODUCE IFR TO MVFR
VISIBILITIES DUE TO VERY HEAVY RAIN.

THE WEAK FRONT BE EAST OF THE FORECAST AREA BY LATE TONIGHT. AS
HIGH PRESSURE BUILDS IN AND LOW LEVEL WINDS COME AROUND TO THE
NORTHEAST THEN EAST CEILINGS WILL START TO LOWER...ESPECIALLY IN
THE SOUTHERN COUNTY WARNING AREA. DONT THINK CEILINGS WILL LOWER
TO MVFR UNTIL AFTER 18Z WEDNESDAY.

THE REMAINS OF THE FRONT WILL STALL OVER NC WED AND PROVIDE A
FOCUS FOR TSTM DEVELOPMENT. THESE STORMS MAY AFFECT THE AREA
AIRPORTS LATE WED AFT INTO WED EVENING. BLF AND DAN HAVE THE BEST
CHC TO SEE STORMS WED. THE FRONT LIFTS NORTHWARD THU AND CONTINUES
TO PROVIDE A FOCUS FOR TSTM DEVELOPMENT BRINGING A CHC TO ALL OF
THE AREA AIRPORTS.

THE END OF THE WEEK INTO THE WEEKEND WILL FEATURE A RETURN TO HIGH
PRESSURE...WITH MAINLY VFR CONDITIONS...EXCEPT FOR ISOLATED TO
SCATTERED LATE DAY THUNDERSTORMS WITH THE HIGHEST CHCS IN THE
MTNS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...AMS
Hazardous weather outlook, Jun 10, 2:16 PM EST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
316 PM EDT TUE JUN 10 2008

VAZ007-009>011-018>020-WVZ042>045-111930-
TAZEWELL-SMYTH-BLAND-GILES-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-
MONROE-GREENBRIER-
316 PM EDT TUE JUN 10 2008

...SEVERE THUNDERSTORM WATCH 502 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY THIS
AFTERNOON. NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE AREA BY
THIS AFTERNOON. A FEW OF THEM MAY PRODUCE LARGE HAIL OR DAMAGING
WINDS. LOCALLY HEAVY DOWNPOURS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NCZ001>003-018-019-VAZ012>017-022>024-032>035-111930-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-
316 PM EDT TUE JUN 10 2008

...SEVERE THUNDERSTORM WATCH 502 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
EARLY EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE
AREA BY THIS AFTERNOON. A FEW OF THEM MAY PRODUCE LARGE HAIL OR
DAMAGING WINDS. LOCALLY HEAVY DOWNPOURS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NCZ004>006-020-VAZ043>047-058-059-111930-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
316 PM EDT TUE JUN 10 2008

...SEVERE THUNDERSTORM WATCH 502 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON INTO THIS EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED
ACROSS THE AREA BY LATE THIS AFTERNOON. A FEW OF THEM MAY PRODUCE
LARGE HAIL OR DAMAGING WINDS. LOCALLY HEAVY DOWNPOURS ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, Jun 10, 1:39 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
239 PM EDT TUE JUN 10 2008

WVZ042-043-101945-
MERCER WV-SUMMERS WV-
239 PM EDT TUE JUN 10 2008

AT 237 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTH OF MATOAKA...OR ABOUT 6 MILES
NORTH OF WENONAH...MOVING EAST AT 26 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...CAMP CREEK STATE PARK AT 250
PM EDT...FLAT TOP AT 255 PM EDT...DUNNS AT 305 PM EDT...AND PIPESTEM
RESORT STATE PARK AT 310 PM EDT.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

AMS
Special weather statement, Jun 10, 2:12 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
312 PM EDT TUE JUN 10 2008

VAZ013-014-102000-
PULASKI VA-MONTGOMERY VA-
312 PM EDT TUE JUN 10 2008

AT 311 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF ALLISONIA...OR ABOUT 3 MILES
EAST OF DRAPER...MOVING NORTHEAST AT 30 MPH. THE STRONG THUNDERSTORM
WILL BE NEAR...DUBLIN AT 320 PM EDT...CLAYTOR LAKE STATE
PARK...COPPER VALLEY AT 325 PM EDT...GRAYSONTOWN AT 330 PM
EDT...RADFORD AT 335 PM EDT...AND CHRISTIANSBURG AT 350 PM EDT...

EXPECT TORRENTIAL RAINS...SMALL HAIL AND GUSTY WINDS WITH THIS STORM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

WP
Special weather statement, Jun 10, 2:39 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
339 PM EDT TUE JUN 10 2008

VAZ019-WVZ044-045-102030-
MONROE WV-GREENBRIER WV-ALLEGHANY VA-
339 PM EDT TUE JUN 10 2008

AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF UNION...OR ABOUT 3 MILES NORTH
OF PICKAWAY...MOVING EAST AT 26 MPH. THE STRONG THUNDERSTORM WILL BE
NEAR...ORGAN CAVE...AT 345 PM EDT...GREENBRIER RIVER TRAIL AT 355 PM
EDT...GREENBRIER STATE FOREST AT 400 PM EDT...EARLEHURST AT 410 PM
EDT...AND CALLAGHAN AT 430 PM EDT.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH
THIS STORM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

WP
Special weather statement, Jun 10, 3:06 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
406 PM EDT TUE JUN 10 2008

NCZ001-002-018-019-VAZ015-016-102100-
WATAUGA NC-WILKES NC-ALLEGHANY NC-ASHE NC-GRAYSON VA-CARROLL VA-
406 PM EDT TUE JUN 10 2008

...PERSISTENT STRONG THUNDERSTORMS WITH HEAVY RAINFALL ACROSS
NORTHWEST NORTH CAROLINA...

AT 403 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
NUMEROUS STRONG THUNDERSTORMS ACROSS WATAUGA...ASHE...ALLEGHANY INTO
GRAYSON COUNTIES. THESE STORMS WERE MAINLY ALONG AND WEST OF THE
BLUE RIDGE...MOVING NORTHEAST AT 30 MPH. THE STRONGEST THUNDERSTORM
WILL LIKELY BE NEAR...WAGONER AT 415 PM EDT...MC GRADY AT 425 PM
EDT...LAUREL SPGS AT 430 PM EDT...SCOTTVILLE...DOUGHTON PARK AT 435
PM EDT...STRATFORD...WHITEHEAD AT 440 PM EDT...TWIN OAKS...SPARTA AT
445 PM EDT...

EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF
THIS STORM. HEAVY RAINFALL WILL ALSO OCCUR WITHIN THE AREA. A FLASH
FLOOD WARNING IS IN EFFECT FOR WATAUGA COUNTY UNTIL 945 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

JDS
Local storm report, Jun 10, 3:17 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
417 PM EDT TUE JUN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     TSTM WND DMG     1 N BOONE               36.22N 81.67W
06/10/2008                   WATAUGA            NC   EMERGENCY MNGR

            SEVERAL TREES DOWN ON SHULLS MILL ROAD.

0310 PM     TSTM WND DMG     1 SE BOONE              36.20N 81.66W
06/10/2008                   WATAUGA            NC   EMERGENCY MNGR

            HWY 105 CLOSED DUE TO FALLEN SEVERAL TREES.

&&

RSTONEFI

The radar

The Roanoke radar (KFCX), 70 km away, was scanning. The volume nearest the first event began at 20:24 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 8 hail. Local standard time, as filed.

Hail, Galax (C)

When
June 10, 3:24 PM EST to 3:33 PM EST
Where
Galax (C) County, 1 mi NW of Galax
Measured
1 in hail
Reported by
Public
Coordinates
36.680, -80.933

Quarter sized hail fell from 3:24 PM until 3:33 PM EST.

Hail, Galax (C)

When
June 10, 3:25 PM EST to 3:38 PM EST
Where
Galax (C) County, Galax
Measured
1.5 in hail
Reported by
Public
Coordinates
36.670, -80.920

Ping Pong sized hail started at 3:25 PM, and ended at 3:38 PM EST.

Thunderstorm Wind, Bedford (C)

When
June 10, 3:30 PM EST
Where
Bedford (C) County, Bedford
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
37.330, -79.530

Large trees were blown down in the city of Bedford. Damage values are estimated.

Thunderstorm Wind, Galax (C)

When
June 10, 3:30 PM EST
Where
Galax (C) County, Galax
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
36.670, -80.920

Damaging winds downed trees and power lines in the city of Galax. Damage values are estimated.

Thunderstorm Wind, Bedford (C)

When
June 10, 3:40 PM EST
Where
Bedford (C) County, Bedford
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
37.330, -79.530

Several trees were blown down in the city of Bedford. Damage values are estimated.

Thunderstorm Wind, Bedford (C)

When
June 10, 3:45 PM EST
Where
Bedford (C) County, Bedford
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.330, -79.530

Large tree limbs were blown down. Winds also damaged street signs, and blew shingles off small buildings. Damage values are estimated.

Hail, Wythe

When
June 10, 4:10 PM EST
Where
Wythe County, 2 mi NE of Ivanhoe
Measured
0.88 in hail
Reported by
Public
Coordinates
36.850, -80.924

Hail, Wythe

When
June 10, 4:20 PM EST
Where
Wythe County, 1.11 mi E of Patterson
Measured
1.25 in hail
Reported by
Public
Coordinates
36.880, -80.760

Thunderstorm Wind, Wythe

When
June 10, 4:24 PM EST
Where
Wythe County, 1.49 mi NNE of Patterson
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
36.900, -80.770

A tree was blown down on Julia Simpkins Road. Damage values are estimated.

Thunderstorm Wind, Craig

When
June 10, 5:00 PM EST
Where
Craig County, 3 mi NE of New Castle
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.531, -80.081

Two trees were blown down. Damage values are estimated.

Thunderstorm Wind, Montgomery

When
June 10, 5:04 PM EST
Where
Montgomery County, 3 mi E of Christiansburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.130, -80.365

A tree was blown down on Christiansburg Mountain, along Roanoke Road.|Damage values are estimated.

Thunderstorm Wind, Tazewell

When
June 10, 5:32 PM EST
Where
Tazewell County, Richlands
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.100, -81.820

Numerous trees were downed in Richlands causing scattered power outages.|Damage values are estimated.

Thunderstorm Wind, Roanoke

When
June 10, 5:49 PM EST
Where
Roanoke County, 1.09 mi ESE of Mason Cove
Measured
50 kt (58 mph) estimated gust
Property damage
$600
Reported by
Post Office
Coordinates
37.365, -80.051

Large limbs were blown down along Catawba Valley Drive. Damage values are estimated.

Hail, Giles

When
June 10, 5:58 PM EST
Where
Giles County, 3 mi ENE of Pearisburg
Measured
0.88 in hail
Reported by
Public
Coordinates
37.337, -80.680

Hail, Craig

When
June 10, 6:10 PM EST
Where
Craig County, 1.76 mi E of Marshalltown
Measured
1 in hail
Reported by
Department of Highways
Coordinates
37.535, -80.038

Hail, Alleghany

When
June 10, 6:18 PM EST
Where
Alleghany County, 5 mi E of Covington City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.780, -79.888

Thunderstorm Wind, Alleghany

When
June 10, 6:18 PM EST
Where
Alleghany County, 5 mi E of Covington City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.780, -79.888

Thunderstorm Wind, Rockbridge

When
June 10, 6:55 PM EST
Where
Rockbridge County, 4 mi SW of Rockbridge Baths
Measured
63 kt (72 mph) measured gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.859, -79.472

A large tree was topped by the winds. Damage values are estimated.

Hail, Buckingham

When
June 10, 8:15 PM EST
Where
Buckingham County, New Canton
Measured
1 in hail
Reported by
Public
Coordinates
37.700, -78.300

Thunderstorm Wind, Pittsylvania

When
June 10, 8:42 PM EST
Where
Pittsylvania County, 5 mi NW of Mt Airy
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.981, -79.264

A pine tree was blown down.

Thunderstorm Wind, Buckingham

When
June 10, 9:00 PM EST
Where
Buckingham County, 2.32 mi E of Enonville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.501, -78.478

A tree was blown down on Highway 15. Damage values are estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121137, 121140, 121127, 121142, 121128, 121130, 121144, 121147, 121145, 121148, 121146, 121150, 121151, 121152, 121153, 121154, 121155, 121160, 121162, 121164, 121166.